Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Homogeneous solutions to the 3D Euler system

Author: Roman Shvydkoy
Journal: Trans. Amer. Math. Soc. 370 (2018), 2517-2535
MSC (2010): Primary 76B99, 37J45
Published electronically: October 5, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study stationary homogeneous solutions to the 3D Euler equation. The problem is motivated by recent exclusions of self-similar blowup for Euler and its relation to the Onsager conjecture and intermittency. We reveal several new classes of solutions and prove rigidity properties in specific categories of genuinely 3D solutions. In particular, irrotational solutions are characterized by vanishing of the Bernoulli function, and tangential flows are necessarily 2D axisymmetric pure rotations. In several cases solutions are excluded altogether. The arguments reveal geodesic features of the Euler flow on the sphere. We further show that in the case when homogeneity corresponds to the Onsager-critical state, the anomalous energy flux at the singularity vanishes, which is suggestive of absence of extreme 0-dimensional intermittencies in dissipative flows.

References [Enhancements On Off] (What's this?)

  • [1] D. J. Acheson, Elementary fluid dynamics, Oxford Applied Mathematics and Computing Science Series, The Clarendon Press, Oxford University Press, New York, 1990. MR 1069557
  • [2] G. K. Batchelor, An introduction to fluid dynamics, Second paperback edition, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1999. MR 1744638
  • [3] Anne Bronzi and Roman Shvydkoy, On the energy behavior of locally self-similar blowup for the Euler equation, Indiana Univ. Math. J. 64 (2015), no. 5, 1291-1302. MR 3418442,
  • [4] Dongho Chae and Roman Shvydkoy, On formation of a locally self-similar collapse in the incompressible Euler equations, Arch. Ration. Mech. Anal. 209 (2013), no. 3, 999-1017. MR 3067830,
  • [5] A. Cheskidov and R. Shvydkoy, Euler equations and turbulence: analytical approach to intermittency, SIAM J. Math. Anal. 46 (2014), no. 1, 353-374. MR 3152734,
  • [6] Camillo De Lellis and László Székelyhidi Jr., Dissipative continuous Euler flows, Invent. Math. 193 (2013), no. 2, 377-407. MR 3090182,
  • [7] Philip Isett, Holder continuous Euler flows with compact support in time, ProQuest LLC, Ann Arbor, MI, 2013. Thesis (Ph.D.)-Princeton University. MR 3153420
  • [8] Mikhail Korobkov, Konstantin Pileckas, and Remigio Russo, The Liouville theorem for the steady-state Navier-Stokes problem for axially symmetric 3D solutions in absence of swirl, J. Math. Fluid Mech. 17 (2015), no. 2, 287-293. MR 3345358,
  • [9] L. Landau, A new exact solution of Navier-Stokes equations, C. R. (Doklady) Acad. Sci. URSS (N.S.) 43 (1944), 286-288. MR 0011205
  • [10] Xue Luo and Roman Shvydkoy, 2D homogeneous solutions to the Euler equation, Comm. Partial Differential Equations 40 (2015), no. 9, 1666-1687. MR 3359160,
  • [11] R. Monneau, L. Paszkowski, and L. Xue, Notes of self-similar singular solutions for the Euler equations,
    preprint, personal communication.
  • [12] L. Onsager, Statistical hydrodynamics, Nuovo Cimento (9), 6 (1949), Supplemento, 2 (Convegno Internazionale di Meccanica Statistica), 279-287. MR 0036116
  • [13] Steven Rosenberg, The Laplacian on a Riemannian manifold: An introduction to analysis on manifolds, London Mathematical Society Student Texts, vol. 31, Cambridge University Press, Cambridge, 1997. MR 1462892
  • [14] Roman Shvydkoy, Lectures on the Onsager conjecture, Discrete Contin. Dyn. Syst. Ser. S 3 (2010), no. 3, 473-496. MR 2660721,
  • [15] V. Šverák, On Landau's solutions of the Navier-Stokes equations, J. Math. Sci. (N.Y.) 179 (2011), no. 1, 208-228. Problems in mathematical analysis. No. 61. MR 3014106,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 76B99, 37J45

Retrieve articles in all journals with MSC (2010): 76B99, 37J45

Additional Information

Roman Shvydkoy
Affiliation: Department of Mathematics, Statistics, and Computer Science, University of Illinois at Chicago, 322 Science and Engineering Offices (M/C 249), 851 S. Morgan Street, Chicago, Illinois 60607-7045

Keywords: Euler equation, homogeneous solution, Onsager conjecture, Landau solution
Received by editor(s): January 7, 2016
Received by editor(s) in revised form: July 15, 2016
Published electronically: October 5, 2017
Additional Notes: The work of the author was partially supported by NSF grants DMS-1210896 and DMS-1515705.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society